Thunderstorm Wind, Smyth
- When
- May 31, 1:45 AM EST
- Where
- Smyth County, 10 mi N of Marion
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.983, -81.500
A line of thunderstorms pushed through VA during the pre-dawn and early morning hours of the 31st. Some of these storms were severe and produced damaging wind gusts of 65 to 70 mph -- downing trees in parts of far southwest VA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A line of thunderstorms pushed through VA during the pre-dawn and early morning hours of the 31st. Some of these storms were severe and produced damaging wind gusts of 65 to 70 mph -- downing trees in parts of far southwest VA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 30, 7:51 PM EST, 5 hours 54 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 851 PM EDT SUN MAY 30 2004 .DISCUSSION... UPDATING ZONES TO DROP TORNADO WATCH. ACTIVITY DIMINSIHING GREATLY. UPSTREAM CONVECTIVE SYS OVER KY TO HEAD OUR WAY OVERNIGHT. EXPECT HIGHEST POPS IN THE WEST..WITH LESS EAST. EXPECTING AS THIS ENCOUNTERS MORE STABLE AIR...CHANCE OF THUNDER WILL DIMINISH. NO OTHER CHANGES NEED TO OTHER FORECAST PARAMETERS. PREVIOUS DISCUSSION ********************************************************************* .SYNOPSIS... WILL BE UPDATING WATAUGA...ASHE...WILKES AND YADKIN COUNTIES...AS A TORNADO WATCH WILL BE IN EFFECT UNTIL 11 PM. CONVECTION FIRING ACROSS TN...EXPECTED TO MOVE ALONG CONVERGENT/INSTABILITY BOUNDARY INTO NW NC THROUGH EARLY EVENING. SOME OF THESE STORMS HAVE POTENTIAL TO BE SEVERE. && PREVIOUS DISCUSSION... ********************************************************************* .SHORT TERM (THROUGH MONDAY NIGHT)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 309 PM EDT SUN MAY 30 2004 WARM FRONT STRUGGLING TO MOVE NORTH THIS AFTN...BUT APPEARS BAND OF SHOWERS AND TSTMS MOVING THRU WESTERN VA ATTM MAY BREAK THINGS OUT AND BRING THE WARM FRONT UP THRU THE AREA THIS AFTN. MUCH OF THIS AFTN ENERGY MOVES NORTH OF THE AREA THIS EVENING AS NEGATIVELY TILTED TROF GETS SEVERE CONVECTION GOING IN TN/KY. THIS BAND OF STORMS WILL QUICKLY TRACK EAST INTO THE FA BY MORNING...AND MOVE ACROSS THE FA DURING THE MIDDAY PD. EVEN THOUGH INSTABILITY WILL BE MARGINAL...DYNAMICS WILL BE IMPRESSIVE AND DAMAGING WINDS MAY ACCOMPANY THIS BAND OF STORMS. STRONG DRY AIR PUNCH WILL PUSH IN FROM THE WEST DURING THE AFTERNOON AND BRING PCPN QUICKLY TO AN END. MON NIGHT...COLD FRONT TO MOVE TO THE EAST COAST DURING THE EVENING. HAVE CUT BACK ON POPS BUT LEFT LOW CHANCE EARLY IN THE EVENING IN CASE FRONT SLOWS DOWN. DRIER COOLER AIR WILL THEN FILTER INTO THE REGION AFTER MIDNIGHT. LOW LEVEL JET...PRESSURE RISES AND CAA TO KEEP WINDS BREEZY ALONG THE RIDGES MONDAY NIGHT. CLOUD COVER TO REMAIN OVER THE AREA TONIGHT AND WITH WAA PUNCHING THRU THIS AFTN...TEMPS WILL REMAIN MILD TO MUGGY TONIGHT. WITH A WARM START TMR...AND DEPENDING ON WHO GETS RAIN IN THE MORNING...WILL EFFECT AFTN TEMPS. MTNS WILL REMAIN THE COOLEST AND BELOW NORMAL WHILE THE EAST MAY HAVE A DELAY IN PCPN...POSSIBLY SOME SUN...TO BRING THEM TO NORMAL LEVELS. && .LONG TERM (TUESDAY THROUGH SUNDAY)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 309 PM EDT SUN MAY 30 2004 TUE-WED...ELONGATED TROUGH FROM THE GREAT LAKES INTO NE USA. A TROUGH WILL CROSS THRU THE OHIO VALLEY TMR AFTN AND BRING AN INCREASE IN CLOUDS TO NORTHERN CWA WITH POSSIBLY SHRA/TSRA ACROSS GREENBRIER...VA HIGHLANDS AND S SHENANDOAH VALLEY DURING THE AFTN AND EVENING. ON WED...A FRONT SWINGS OUT OF THE GREAT LAKES AND INTO THE REGION. ANOTHER ROUND OF SHRA/TSRA WED-WED NIGHT THEN DRY BY THU MORNING. HI PRESSURE AND DRIER WEATHER WILL RESIDED ACROSS THE REGION THU-SAT WITH A FRONT APPROACHING ON SUN. UPPER LEVEL TROUGH TO REMAIN OVER THE EAST COAST THRU THE WEEK KEEPING TEMPS BELOW NORMAL. COOLER TEMPS WILL BE ACCOMPANIED BY LOWER DEW POINTS. THOSE WHO WERE UNCOMFORTABLE THE LAST SEVERAL WEEKS WITH THE HEAT AND HUMIDITY WILL WELCOME THE CHANGE. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && 05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 551 AM EDT SUN MAY 30 2004 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-310949- ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-BOTETOURT VA- CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV- MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-ROANOKE VA- ROCKBRIDGE VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC-WYTHE VA- 551 AM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY NIGHT INTO MONDAY EVENING. STRONG STORMS EXPECTED TO MOVE EASTWARD INTO THE MOUNTAINS FROM TENNESSEE AND KENTUCKY. IN ADDITION...THERE IS A POTENTIAL FOR FLOODING DUE TO HEAVY RAIN WITH ANY OF THESE STORMS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY BUT MAY BE NEEDED ON MONDAY. NCZ003>006-019-020-VAZ032>035-043>047-058-059-310949- AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA- CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC- 551 AM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... HERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY NIGHT INTO MONDAY EVENING. STRONG STORMS EXPECTED TO MOVE EASTWARD INTO THE MOUNTAINS FROM TENNESSEE AND KENTUCKY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY BUT MAY BE NEEDED ON MONDAY.
The Roanoke radar (KFCX), 109 km away, was scanning. The volume nearest the first event began at 06:44 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398727, 5398728.